Doctors Lounge - Neurology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Neurology Topics
Question: Intracranial Hypertension
|runsfar - Sat Nov 01, 2008 7:51 pm||
My four year old daughter has a history of Chiari Malformation, for which she had decompression surgery last year. She also had tethered cord surgery for a tight filum terminale.
After her surgery she continued to have headaches and nausea. The headaches are severe in the morning and after her naps. She vomits occasionally.
Knowing that these are the sypmtoms of intracranial hypertension, I asked her neurologist if she would do an LP. They did the LP to check her pressure, and also to test her CSF. The CSF tests were all normal. Her opening pressure was 30. The doctor isn't convinced that it was an accurate reading because she was under anesthesia (they told me that anesthesia can cause the pressure to be elevated). The other reason that she thinks it wasn't accurate is the fact that my daughter does not have papilledema. They did start her on Diamox, and she is not tolerating it well (no appetite, fatigue, still has headaches).
My questions are this:
1. Can anesthesia really make the opening pressure be that high?
2. How long do neurologists typically recommend medications be taken for BIH?
3. What is a good long term plan for intracranial hypertension, in your opinion?
|John Kenyon, CNA - Thu Dec 18, 2008 9:27 pm||
First, while the pressure upon lumbar puncture would be diagnostic, it does usually become elevated during anesthesia and there is also often a brief rebound spike after the procedure, so yes, anesthesia could account for the higher pressure post procedure, and since there is no papilledema, there is no particular cause for concern. However, your should be followed (and would no doubt be followed anyway because of her history) to be certain no papilledema develops.
Diamox isn't well tolerated by anyone for long, and there is no fixed rule about the use of medication to treat the pressure. There are alternatives (furosemide is one that's better tolerated but not as effective, but could turn out to be a workable alternative); steroids work also, but for obvious reasons aren't preferred for long-term use. The hope obviously is that the problem will resolve, since it often does, and would render this question moot. If it persists long enough for the attending physician to decide medication won't be the long-term therapy, installation of a shunt would be the most likely next consideration.
A good long-term plan for management of this problem would be to follow it and and treat it appropriate to the symptoms or lack of them, using the medical therapy with the greatest efficacy vs side effects, and keeping surgical repair (probably starting with a shunt) if things don't improve during a period considered by the doctor to be appropriate having weighed the age of the patient, the cause of the problem (if it can be determined), etc. In the case of your daughter the increase in pressure is probably a reflex which will resolve over time and, so long as there is no papilledema, the situation is probably rightfully considered managed, with an open-ended approach to future changes, should they occur.
It's a deliberately vague answer, since many of these cases do resolve with time. If a tolerable medical therapy can be found until it resolves. This would be the hope. Furosemide certainly could and probably should be tried if Diamox becomes too much of a problem (which it seems it just about has by now).
I hope this is at least helpful to you. Best of luck to you and please follow up with us as needed.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.